Department of Medicine
School of Medicine Queen's University
 
 

News, Innovations and Discoveries Blog

Patient Centered Care and Personalized Medicine Intersect on the Stage at Medical Grand Rounds: An Interesting Case of Angioedema

fig 1

Angioedema (or so-called Angioneurotic Angiodema) is one of the most frightening medical emergencies. Angioedema is defined as a localized swelling of the skinand/or mucosal tissues. It typically affects areas with loose connective tissues such as face, lips, mouth, throat, larynx, uvula, extremities, or genitalia. However, angioedema can affect internal organs, such as the brain or abdominal viscera, causing them to swell. In angioedema, tissues can rapidly swell, disfiguring the patient and  causing pain. If the affected area involves the tongue or larynx, the results can be fatal airway obstruction.

Bramante and Rand NEJM Case reportA 71 year old male (left) on Enalapril (Enalapril is an angiotensin converting enzyme (ACE) inhibitor) who developed this tongue swelling. This angioedema was resistant to antihistamines, epinephrine and high dose steroids but resolved within 24-hours of stopping the ACE inhibitor.

BoriciDr. Rozita Borici-Mazi, Assistant Professor of Allergy & Immunology at Queen’s University (right) recently presented what I would usually have called “an interesting case” of angioedema at Medical Grand Rounds. However, the way Dr. Borici-Mazi chose to present “the case” gave the case a face, a name and humanity in a way that no dry academic dissertation could have done.

The picture below shows why using the word “case” would be inappropriate. Karen (below, left) is the person affected by angioedema. She is intelligent, poised and during her portion of the Grand Rounds she spoke with clarity and eloquence that made each physician in the room consider more than just the genetic basis and mechanisms of this disease. Karen brought home the impact of the disease on her personally and on her family. With her permission I can say that Karen suffers from a genetic condition that she inherited from her father. This disease, an autosomal dominant form of angioedema called Hereditary Angioneurotic Edema (HAE) results from an inherited deficiency of the C1 esterase inhibitor. Karen’s HAE behaves as the textbooks would predict. It affects half of her siblings and results in them having intermittent attacks of angioedema, sometimes in response to minor trauma and sometimes spontaneously.

fig 2

In a careful study of angioedema at Kingston General Hospital, Dr. Borici-Mazi and her colleagues found that the cause of most cases was not determined. However, of those in which the cause was discovered, it was commonly due to the class of blood pressure lowering medicines called angiotensin converting enzyme inhibitors (ACE) like the NEJM case report. The next most common causes of angioedema were other drugs and food allergies (see graph below). In angioedema, localized inflammation goes unchecked and leads to increased leakage of fluid from blood vessels, causing tissue swelling. Angioedema can be due to an excess of a chemical made in our bodies, bradykinin, or related to activation of mast cells. ACE inhibitors are intended to block the conversion of angiotensinogen II; however they have an off-target effect that is relevant to angioedema. ACE inhibitors also block chymase, an enzyme that normally eliminates bradykinin and thus ACE inhibitors can elevate bradykinin levels. In 10% of patients this excess of bradykinin leads to a dry cough, however, in rare cases it can result in angioedema, as shown in the NEJM case report. This type of angioedema is not usually associated with hives.

Karen suffers from a similar form of angioedema. Patients that lack C1 esterase inhibitor cannot turn off the tissue response to a local trauma (such as a dental procedure) and over hours develop angioedema, usually without hives.fig 3

From: Curtis RM, Felder S, Borici-Mazi and Ball I.ACE induced Angioedema in the emergency department-an observational study. (abstract) 6-2013 Canadian Association of Emergency Physicians (CAEP)

fig 4In cases where angioedema results form mast cell activation it is usually triggered by an allergen, such as food or an insect sting and is associated with urticaria, pruritus, shortness of breath and hypotension, all of which develop over hours (see YouTube animation below). There are a variety of ways to annoy a mast cell and elicit angioedema. In the cardiac catheterization lab, intravenous contrast (dye) can cause direct release of mediators from the mast cells in allergic individuals. Insect bites/stings, food and some drugs cause the mast cell to be activated by an immune mechanism that is mediated by immunoglobulin E (IgE). Mast cells can also be activated by aspirin and nonsteroidal antinflammatory drugs (like Motrin). Click on the video to watch a mast cell degranulate!

Before you begin to think that mast cell activation sounds nasty and that you would prefer to have bradykinin-induced angioedema, you would do well to have heard Dr. Borici-Mazi lecture. She reminded us that bradykinin-mediated angioedema does not respond to conventional therapy with steroids, antihistamines and epinephrine. The treatment, therefore, is protection of the airway (if that is the affected tissue) and withdrawal of the initiating stimulus (such as the ACE inhibitor).

In Karen’s case though things are even more complicated. She suffers form a genetic mutation of the C1 esterase inhibitor protein. This blood protein keeps the brakes on both the complement system and the kallakrien system and when it is mutated, which happens in 1/50,000-1/100,000 people, it results in the autosomal dominant disease HAE (ie one bad copy of the gene results in the disease and there is no gender preference).

C1 esterase inhibitor is a protease inhibitor belonging to the serpin superfamily. Its main function is to prevent spontaneous activation of the complement system. However, if you lack this enzyme you can also activate the plasma kallakrien activation, which leads to excessive levels of bradykinin. Thus, deficiency of C1 esterase inhibitor gets to the same common endpoint as the ACE inhibitor…too much bradykinin. Loss of C1 esterase inhibitor takes the brakes off complement activation allowing cleavage of components of the system (C4 and C2) that triggers vascular leak and angioedema. Most (85%) people with HAE lack the inhibitor protein while in the remainder have a dysfunctional form of the protein. Thus in most cases the disease can be diagnosed simply by measure C4 and C1 esterase inhibitor proteins in the blood.

The good news for Karen is that the disease can now be treated (see therapies in diagram below). Since around 2008, patients have been able to self medicate to interrupt or prevent attacks. Karen is now adept at infusing purified C1-Iinhibitor concentrate (C1INH), a product called Berinert. An alternative drug may soon be available, Icatibant, a selective bradykinin B2 receptor antagonist which inhibits the downstream consequence of complement and kallakrien activation (see Figure below).

New drugs to treat Hereditary Angioneurotic Enema (HAE)

fig 5

Since there is usually some period of warning before the angioedema becomes dangerous, she can infuse herself with the C1 esterase inhibitor protein by a home IV system. However, this requires help to perform, which can be difficult in the throes of an attack. Sometimes she needs to come to the Emergency room with her medication to receive the infusion. Nonetheless, the new treatment aborts the episode rapidly and has given her a much better quality of life.

I learned a lot form these Grand Rounds. Karen’s testimony to the consequences of this genetic disease were touching. Her resilience was impressive. Her physicians (at Queen’s and Ottawa) have done a great job in getting her a therapy that truly reflects personalized medicine-replace her missing enzyme to treat her specific disease.

This is yet another reminder of why we still need Medical Grand Rounds, and was a stellar demonstration of a form of patient centered care: a room full of doctors learning from a patient.

Leave a Reply

Dr. Archer, Dept. Head
Dr. Archer, Dept. Head